MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC THORACIC PEDICLE PROBE; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC THORACIC PEDICLE PROBE; SCREWDRIVERS
Catalog Number 03.622.005
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional patient identifier reported as (b)(6).Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the device history records has been requested and is currently pending completion.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a pedicle probe tip broke off into the patient at the s1 level on the patient's right side during a l4-l5/s1 transforaminal lumbar interbody fusion (tlif) procedure on (b)(6) 2018.The procedure was being performed to treat the patient¿s degenerative spine.The fragment was difficult to remove and was retained in the patient.The procedure was delayed 10-15 minutes.Additional x-rays were taken and are available for review.The patient was reported to have hard bone.The surgeon used a similar probe to complete the procedure.It is unknown if the patient was having pain due to the retained fragment.Procedure was completed successfully.Patient was reported to be stable following the procedure.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed for part number: 03.622.005, synthes lot number: 6478816, supplier lot number: n/a: release to warehouse date: 17-nov-2010, expiration date: n/a, supplier: (b)(4).No non-conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product investigation was performed.Product was not returned, but photo was provided which showed the distal tip of the 7+ year old reusable instrument sheared off/broke.The break pattern appears to be transverse.An x-ray was also provided which showed the fragment in the patient.Therefore, this complaint is confirmed.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition.No new malfunctions were identified as a result of the investigation.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.A dimensional inspection could not be performed at cq because the device was not returned.Relevant drawing was reviewed during this investigation.No product design issues or discrepancies were observed.The appropriate dimensions, material (17-4 ph 900) and finishing processes for a successful device design are called out, the design of this device was not found to have contributed to this complaint.The 03.622.005 probe is used with the pangea system, the matrix deformity system and uss system, these technique guides were reviewed.This device is used to open the pedicle canal.The depth markings indicate the approximate length of screw which should be used.The root cause is ultimately unknown however this failure may be the result of an extreme loading force applied to the handle while the probe was rigidly fixed, and dense patient bone may also be a contributing factor.If an extreme loading force is applied this can cause stress that may affect the tensile strength of the material.No design issues or manufacturing discrepancies were identified as a result of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Corrected data: complainant device is not expected to be returned for manufacturer review/ investigation.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
THORACIC PEDICLE PROBE
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7293105
Report Number2939274-2018-50759
Device Sequence Number1261461
Product Code HXX
UDI-Device Identifier10705034718187
UDI-Public(01)10705034718187(10)6478816
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 01/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.622.005
Device Lot Number6478816
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/25/2018
Supplement Date Received by Manufacturer04/06/2018
Initial Report FDA Received Date02/23/2018
Supplement Report FDA Received Date04/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age35 YR
Patient Weight75